Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 147, NWS Kansas City, MO

June 14, 20104 counties in Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 14, 2010, 12:28 AM CDT for 4 counties in Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2010, 12:28 AM CDT (05:28 UTC)
Expired
Jun 14, 2010, 12:51 AM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:20 AM CDT, 8 minutes earlier.

Area forecast discussion, Jun 14, 12:20 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1220 AM CDT MON JUN 14 2010

...UPDATED AVIATION...

.DISCUSSION...

MAIN FOCUS FOR NEAR TERM FORECAST ADJUSTMENTS IS FOCUSED ON THE
THUNDERSTORM ACTIVITY ACROSS KANSAS AND WHEN AND WHERE IT WILL MOVE
EAST INTO OUR FORECAST AREA.

ACTIVITY MOVING NORTHEAST FROM FROM NORTH CENTRAL KANSAS IS TIMED TO
MOVE INTO EXTREME NORTHEAST KANSAS AND FAR NORTHWEST MISSOURI
SHORTLY. HOWEVER...LATEST RADAR TRENDS INDICATE THAT THESE STORMS
ARE HAVING A DIFFICULT TIME MAINTAINING THEIR INTENSITY. 00Z UPPER
AIR SOUNDINGS FROM TOPEKA AND OMAHA POINT TO A LACK OF INSTABILITY
ALOFT ACROSS NORTHEASTERN KANSAS AND NORTHWEST MISSOURI...WITH LAPSE
RATES IN TOPEKA BEING ONLY MARGINALLY UNSTABLE...WHILE OMAHA IS
CAPPED OFF. THOUGHTS ARE THAT THE ACTIVITY FROM NORTH CENTRAL KANSAS
MIGHT STILL BE ABLE TO MAKE IT INTO NORTHWEST MISSOURI...BUT THAT
SOME LOCALLY HEAVY RAIN IS ALL THAT IS EXPECTED BEFORE MIDNIGHT.

HOWEVER...FARTHER SOUTH ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS...THUNDERSTORM ACTIVITY THAT STARTED IN WESTERN KANSAS HAS
BEGUN TO CONGEAL INTO A COMPLEX...WHICH WILL LIKELY MOVE INTO OUR
PORTIONS OF EASTERN KANSAS AND MISSOURI LATER TONIGHT AS YET ANOTHER
LINE OF MARGINALLY SEVERE THUNDERSTORMS WITH HEAVY RAIN. THESE STORMS
ARE MOVING MORE NORTH THAN EAST CURRENTLY...FOLLOWING THE MOISTURE
AND SURFACE BOUNDARY DRAPED ACROSS KANSAS. DEEP LAYER WINDS ACROSS
KANSAS ARE FROM JUST ABOUT DUE SOUTH...AND IT IS EXPECTED THAT THE
COMPLEX WILL ONLY START TURNING MORE EASTERLY LATE TONIGHT AS THE
SYSTEMS COLD POOL STARTS AFFECTING THE STORMS MOTION...AND A
SHORTWAVE IN THE SOUTHWEST FLOW BEGINS TO VEER THE LOW LEVEL JET. AS
A RESULT...TIME THIS SYSTEM INTO EXTREME EASTERN KANSAS/MISSOURI IS
DIFFICULT...BUT CURRENTLY EXPECTED IN THE AFTER MIDNIGHT HOURS. DEEP
LAYER SHEAR MAY BE SUFFICIENT TO ALLOW FOR DAMAGING WINDS AND LARGE
HAIL ALONG THE LEADING EDGE OF THE COMPLEX AS IT MOVES IN LATE
TONIGHT...BUT PRIMARY THREAT IS STILL THOUGHT TO BE FROM THE MASSIVE
AMOUNTS OF RAIN THESE STORMS WILL PUT DOWN WHICH MAY LEAD TO MORE
FLOODING.

FOR THE BEFORE MIDNIGHT HOURS...MOVED THE FOCUS FOR MORE
THUNDERSTORMS IN OUR FORECAST AREA TO FAR NORTHEAST KANSAS AND
NORTHWEST MISSOURI...AND TRIMMED QPF. LEFT WIDESPREAD CATEGORICAL
POPS GOING FOR THE AFTER MIDNIGHT TIME FRAME...BUT EXPANDED THE
HIGHER QPF A LITTLE FARTHER NORTH...BUT THIS PERIOD OF THE FORECAST
IS LOW CONFIDENCE AS ANY CONVECTIVE COMPLEX QUITE OFTEN DEVELOP A
MIND OF THERE OWN.

CUTTER

&&

.DISCUSSION...
/435 PM CDT SUN JUN 13 2010/
OPERATIONAL MODELS HANDLING LARGE SCALE FEATURES OVERALL...HOWEVER
GIVEN THE MESOSCALE WILL DRIVE THE EVOLUTION OF CONVECTION...
NO CLEAR GUIDANCE BEING OFFERED. HRRR AND HWT MESOSCALE MODELS
BRING SEVERAL ROUNDS OF CONVECTION...HOWEVER EVEN THESE MODELS
ARE SHOWING SOME INCONSISTENCY. BASED ON CURRENT SATELLITE AND
RADAR TRENDS...FEEL SOUTHERN TIER OF COUNTIES HAVE BEST CHANCE
OF SEEING STORMS ALONG AXIS OF HIGH THETAE MARGINAL BULK SHEAR
VALUES. LOOKING TOWARD EVENING AND OVERNIGHT...SYNOPTIC FRONT
WILL SERVE AS FOCUS FOR EVENTUAL MESOSCALE COMPLEX EVOLUTION.
SCATTERED STORMS ALREADY DEVELOPING ALONG FRONT AND DRYLINE ACROSS
WESTERN KANSAS...AND LIKELY WILL BE SUSTAINED MAINLY BY DIURNAL
HEATING THE REST OF THIS AFTERNOON. LATER THIS EVENING...APPROACHING
SHORTWAVE AND LLJ WILL ENHANCE CONVERGENCE DEEPER IN THE WARM SECTOR
ALONG SYNOPTIC AND MESO BOUNDARIES ACROSS SOUTH CENTRAL KANSAS AND
LEAD TO THE DEVELOPMENT OF A MCS. DEEP MOISTURE INFLUX AHEAD AND OVER
THE BOUNDARY...WITH PWATS OF 1.80-1.95 DEPICTED ACROSS CFWA AT 12 UTC
THIS MORNING...WITH PROJECTED INCREASES TO 2.0 TO 2.5 POSSIBLE BY 12
UTC MONDAY. THUS ANY COMPLEX THAT MOVES INTO THE AREA WILL BE
PROLIFIC RAINFALL PRODUCER...THUS HAVE BOOSTED QPF FOR THE AREA MOST
LIKELY TO BE IMPACTED BY MCS...GENERALLY ALONG AND SOUTH OF
INTERSTATE 70.

PASSAGE OF THE MCS THROUGH MAINLY SOUTHERN PORTIONS OF CWA EXPECTED
BY MID-MORNING...WHICH SHOULD HELP STABILIZE ENVIRONMENT DURING
THE BULK OF THE DAYLIGHT HOURS ON MONDAY. EVEN STILL...GIVEN RESIDENT
INSTABILITY THAT WILL REMAIN...CANNOT DISCOUNT ADDITIONAL DIURNALLY
DRIVEN CONVECTION FROM REFORMING ALONG REMNANTS OF SYNOPTIC
BOUNDARY AND MESOSCALE BOUNDARIES THAT WILL LINGER...THUS
BROADBRUSHED CHANCE POPS ACROSS THE ENTIRE CWA...WEIGHTING HIGHER
POPS ACROSS SOUTHERN TIER DURING THE MORNING.

FOR MONDAY NIGHT AND TUESDAY...APPROACHING UPPER LEVEL TROUGH
WILL INCREASE LARGE SCALE LIFT ACROSS CFWA.  ISENTROPIC FORCING
NOT OVERLY IMPRESSIVE...WITH BETTER LIFT ORIENTED ALONG SOUTHERN
TIER OF COUNTIES. THUS...KEPT POPS IN CHANCE CATEGORY FOR
THE OVERNIGHT PERIOD...WEIGHTING GREATER POPS TOWARD SOUTHERN
TIER. ON TUESDAY...PASSAGE OF UPPER TROUGH...COUPLED DURING
PERIOD OF PRIME SURFACE HEATING...LIKELY WILL LEAD TO MAINLY
CONVECTIVE SHOWERS...SO CONTINUED CHANCE OF CHANCE POPS THROUGH
THE DAY. BY TUESDAY NIGHT...FEEL THREAT OF RAIN WILL FINALLY
RELEASE GRIP ON CFWA FOR A LITTLE WHILE...KEEPING TOKEN SLIGHT
CHANCE POPS ACROSS EASTERN CFWA.

AS FAR AS TEMPERATURES...PREVIOUS FORECAST CYCLE TEMPERATURES
LOOKED REASONABLE...SO ONLY TWEAKED SLIGHTLY.

24

WEDNESDAY - SATURDAY:
CONFIDENCE IN THE EXTENDED PORTION OF THE FORECAST EVEN LOWER THAN
IN THE NEAR TERM. BUT PATTERN REMAINS SIMILAR WITH SOUTHWESTERN
TROUGH...SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL CONUS AND RIDGING
OVER THE GENERALLY OVER MISSISSIPPI VALLEY. THIS WILL CONTINUE TO
SUPPORT PERIODS OF STORMS. TIMING OUT THIS FAR IS TOO DIFFICULT BUT
INCLUDED LOW END CHANCE POPS...AROUND 25-30% FOR AREAS THAT SEEM
MOST LIKELY TO SEE ANY STORMS. TEMPERATURES WILL CONTINUE TO BE A
PROBLEM DUE TO CONVECTION AND CONVECTIVE REMNANTS BUT THE PATTERN
SUPPORTS HIGHS IN THE MID TO UPPER 80S ACROSS THE NORTH AND UPPER
80S TO LOWER 90S SOUTH.

CDB

&&

.AVIATION...

INTENSE SQUALL LINE WILL BE MOVING THROUGH TERMINAL CORRIDOR AT THE
06Z ISSUANCE TIME...WITH FREQUENT LIGHTNING...GUSTY WINDS...AND
HEAVY RAINFALL. TRAILING STRATIFORM REGION AND ISOLD EMBEDDED CG/S
WILL CONTINUE FOR SEVERAL HOURS PAST 06Z. LARGER UNCERTAINTY TOWARDS
AND BEYOND SUNRISE...AS MODELS AND SOME UPSTREAM OBSERVATIONS
SUGGEST A PERIOD OF MVFR CONDITIONS DEVELOPING THROUGH THE MID/LATE
MORNING HOURS. FEEL DRIER AIRMASS WILL FILTER SOUTH DURING THE
DAY...AND ANY ADDITIONAL PRECIPITATION WILL STAY SOUTH OF THE
TERMINALS ON MONDAY AFTERNOON/EVENING.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

KS...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ025-057-060-
     102>105.

&&
Hazardous weather outlook, Jun 13, 7:04 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT SUN JUN 13 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-
ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
704 PM CDT SUN JUN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A LARGE COMPLEX OF THUNDERSTORMS MAY DEVELOP OUT OF THE ACTIVITY
OCCURRING ACROSS CENTRAL KANSAS THIS EVENING...AND MOVE INTO
EASTERN KANSAS AND THE NORTHERN HALF OF MISSOURI TONIGHT. THERE IS A
SLIGHT CHANCE OF DAMAGING WINDS AND LARGE HAIL MAY BE POSSIBLE ALONG
THE LEADING EDGE OF THIS THUNDERSTORM COMPLEX. HOWEVER...THE GREATEST
THREAT WILL BE FROM EXCESSIVE RAINFALL...WHERE SEVERAL INCHES OF
ACCUMULATION COULD LEAD TO ADDITIONAL FLOODING ACROSS THE OUTLOOK
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL LIKELY BE ONGOING MONDAY MORNING THROUGH A LARGE
PORTION OF THE OUTLOOK AREA. THE THREAT FOR SEVERE WEATHER BY
SUNRISE MONDAY IS LOW...HOWEVER HEAVY RAINFALL WILL REMAIN POSSIBLE
THROUGH THE ENTIRE MORNING. THE THREAT FOR FLASH FLOODING AND
WORSENING RIVER FLOODING WILL BE SIGNIFICANT ACROSS MUCH OF THE AREA.

A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
THROUGH TUESDAY MORNING...GENERALLY LIMITED TO CENTRAL MISSOURI. BY
THIS TIME...THE THREAT FOR ANY SEVERE WEATHER OR EXCESSIVE RAINFALL
WILL HAVE LIKELY SHIFTED SOUTH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING. HOWEVER...HEAVY
RAINFALL ACCUMULATIONS AS WELL AS FLOODING REPORTS WOULD BE
APPRECIATED THROUGH MONDAY.

CUTTER

In the hours before

Local storm report, Jun 13, 11:29 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1129 PM CDT SUN JUN 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     HEAVY RAIN       OVERLAND PARK           38.91N 94.68W
06/13/2010  E1.25 INCH       JOHNSON            KS   TRAINED SPOTTER

            1.25 INCH OF RAIN IN 20 MIN

&&

NRR
Special weather statement, Jun 14, 12:17 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1217 AM CDT MON JUN 14 2010

KSZ057-060-MOZ053-140600-
BATES MO-LINN KS-MIAMI KS-
1217 AM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND MIAMI COUNTIES IN EAST
CENTRAL KANSAS...AND EXTREME WESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 100 AM CDT...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WELLSVILLE TO LONE
ELM...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSAWATOMIE...PAOLA...MOUND CITY...LA CYGNE...LOUISBURG...
  PLEASANTON...PARKER...BLUE MOUND...FONTANA...PRESCOTT...BEAGLE...
  HILLSDALE...WAGSTAFF...CHILES...BUCYRUS AND NEW LANCASTER.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3803 9507 3874 9505 3874 9461 3805 9460
      3805 9461 3803 9462
TIME...MOT...LOC 0518Z 272DEG 36KT 3872 9504 3814 9516

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:40 PM CDTRiver Flood WarningEAXJohnson, Pettis31 hr
Jun 13, 10:40 PM CDTAreal Flood AdvisoryEAXCass, Clay, Jackson, Platte5 hr
Jun 13, 11:44 PM CDTFlash Flood WarningEAXJackson6 hr
Jun 13, 11:47 PM CDTRiver Flood WarningEAXJackson4 hr
Jun 14, 12:20 AM CDTRiver Flood WarningEAXJackson8 hr
Jun 14, 12:34 AM CDTSpecial Weather StatementEAXBuchanan, Platte26 min
Jun 14, 12:59 AM CDTSpecial Weather StatementEAXClay, Clinton, DeKalb, Platte46 min
Jun 14, 1:20 AM CDTRiver Flood WarningEAXJackson7 hr
Jun 14, 1:30 AM CDTFlash Flood WarningEAXCass, Jackson5 hr
Jun 14, 1:32 AM CDTRiver Flood WarningEAXJackson14 hr
Jun 14, 1:32 AM CDTRiver Flood WarningEAXJackson11 hr
Jun 14, 1:54 AM CDTSpecial Weather StatementEAXHenry36 min
Jun 14, 1:55 AM CDTRiver Flood WarningEAXJackson6 hr
Jun 14, 1:55 AM CDTRiver Flood WarningEAXJackson23 hr
Jun 14, 2:02 AM CDTRiver Flood WarningEAXJackson6 hr
Jun 14, 2:42 AM CDTFlash Flood WarningEAXCarroll, Chariton, Howard, Lafayette, Macon, Randolph and 1 more6 hr
Jun 14, 3:23 AM CDTRiver Flood WarningEAXJackson23 hr
Jun 14, 5:52 AM CDTFlash Flood WarningEAXCass, Jackson4 hr
Jun 14, 7:44 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler19 hr
Jun 14, 8:59 AM CDTRiver Flood WarningEAXJackson3 hr
Jun 14, 8:59 AM CDTRiver Flood WarningEAXJackson7 hr
Jun 14, 8:59 AM CDTRiver Flood WarningEAXJackson7 hr
Jun 14, 11:06 AM CDTRiver Flood WarningEAXDaviess, Gentry3 days
Jun 14, 11:06 AM CDTRiver Flood WarningEAXDaviess, Livingston3 days
Jun 14, 11:06 AM CDTRiver Flood WarningEAXBates34 hr
Jun 14, 3:51 PM CDTAreal Flood WarningEAXBates, Cass, Henry, Johnson24 hr
Jun 14, 6:30 PM CDTSpecial Weather StatementEAXAtchison45 min
Jun 13, 11:15 PM CDTFlash Flood WarningEAXJohnson7 hr
Jun 13, 11:52 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte38 min
Jun 14, 12:17 AM CDTSpecial Weather StatementEAXLinn, Miami43 min
Jun 14, 1:04 AM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte6 hr
Jun 14, 9:36 AM CDTRiver Flood WarningEAXMiami66 hr
Jun 14, 9:36 AM CDTRiver Flood WarningEAXLinn5 days
Jun 14, 9:36 AM CDTRiver Flood WarningEAXAtchison, Leavenworth13 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.